Bisphosphonates, a category of drugs that includes Fosamax and Boniva, are commonly prescribed to treat and prevent osteoporosis. Unfortunately, concerns have been raised about of these drugs when used for longer than 3 – 5 years.
There are many unanswered questions about the long-term use of bisphosphonates. A 2012 New England Journal of Medicine notes that it is unclear how long most people should take the drugs, whether certain groups of patients are read likely to benefit from longer term use of the drugs, how long benefits of the drugs last after stopping them, and whether there are reliable measures to help make that decision in individual patients.
One of the concerns regarding long-term use is the potentially higher risk of unusual thigh bone fractures (often called “atypical femur fractures”).
A new study published in the The Journal of Clinical Endocrinology & Metabolism attempts to shed read light on the potentially higher risk of these fractures. The researchers collected the stories of 78 women and 3 men who suffered an atypical femur fracture after taking a bisphosophonate for treatment or prevention of osteoporosis. Medical histories were collected to see how long people had been on the drugs, if they experienced another fracture in the other leg, how long they were in pain before the fractures were actually diagnosed, and other factors.
They found that 77% of the patients were in pain before they were initially diagnosed with a fracture, and they were in that pain for an average of about 9 months (ranging from 1 to 24 months). The authors write, “Sixty-one patients had sought treatment for persistent thigh, leg, or hip pain and had multiple studies and procedures that did not discover the problem.” Almost 40% of the patients ended up with another fracture on the other side. About a third of the patients also had metatarsal (foot) fractures, while 2.5% had a pelvic fracture and 3.7% experienced jaw osteonecrosis. Despite the lack of certainty about long-term safety of these drugs, the patients on average had been taking them for read than 9 years.
The authors note that while patient reports may sometimes be inaccurate or incomplete, they hoped the reports would provide read complete information than that found in bits and pieces across medical charts. Although additional rigorous study is still needed, the authors raise important questions about whether we should also be concerned about foot fractures with these drugs, and whether patients receive timely diagnosis when they do experience bad outcomes.
A systematic review on the risk of fracture was at a recent American College of Rheumatology meeting – we’ll keep an eye out for those findings being published.